Wyoming, 2014

Winter Storm and High Wind in Wyoming, February 14 to 15, 2014

February 14 to 15, 2014 · NWS RIW · 4 events in 4 counties and zones

Areas west of the Continental Divide received another dose of Pacific moisture and heavy snow. The Salt River, Wyoming, and Teton ranges received the most snow with amounts over a foot common.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Areas west of the Continental Divide received another dose of Pacific moisture and heavy snow. The Salt River, Wyoming, and Teton ranges received the most snow with amounts over a foot common. The maximum amounts included 17 inches at Blind Bull Summit and Indian Creek in the Salt River and Wyoming ranges along with 15 inches at Grassy Lake in the Tetons. Across the lower elevations, the most snow fell northwest of Daniel where amounts were measured around 10 inches. East of the Continental Divide, strong wind gusts of 60 to 80 mph were recorded in the Green Mountains in southeast Fremont County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 14, 2:57 AM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Feb 14, 2:57 AM MST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
257 AM MST FRI FEB 14 2014

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

WEST OF THE DIVIDE

THE PINEAPPLE CONNECTION CONTINUES TO BOMBARD WESTERN WYOMING WITH
PACIFIC MOISTURE. THREE MORE DISTINCT SNOW EVENTS ARE SLATED FOR
WESTERN WYOMING THROUGH SUNDAY NIGHT...OCCURRING ABOUT EVERY 24
HOURS OR SO. THE FIRST OF THE THREE WILL IMPACT WESTERN WY TODAY
THROUGH TONIGHT. A VAST AREA OF STRONG ISENTROPIC LIFT WILL INITIATE
HEAVY SNOWFALL BY MID DAY TODAY AS WARM AIR ADVECTION FLOWS INTO A
TRANSIENT FLAT RIDGE WHICH WILL COINCIDE WITH THE BEST PERIOD OF
DENDRITIC GROWTH. THEN THE UPSLOPE COMPONENT WILL INCREASE SOMEWHAT
THIS EVENING AS 700MB WINDS INCREASE TO 50 KNOTS WITH THE PASSAGE OF
THE NEXT SHORTWAVE TROUGH. WITH H7 TEMPS INCREASING TO -4.5C IN NW
WY AND -3C IN SOUTHWEST WY...EXPECT A QUICK BURST OF SNOWFALL
THROUGH MID TO LATE MORNING IN THE STAR VALLEY TODAY WITH SNOW
TURNING TO RAIN IN THE AFTERNOON...EXCEPT ON THE BENCHES EAST OF
HIGHWAY 89 WHERE SNOW MAY MIX WITH RAIN. DEBATED WHETHER OR NOT TO
GO WITH AN ADVISORY IN THIS ZONE BECAUSE OF THE WARMING TEMPS
BUT WILL GO AHEAD AND GO WITH ONE AND ADDRESS THE UNCERTAINTY OF
IMPACT IN THE WSW. ELSEWHERE OUT WEST WE WILL HOIST A WINTER STORM
WARNING FOR THE CENTRAL FAR WEST ALONG WITH ADVISORIES FOR YNP...THE
ABSAROKAS AND THE EAST SLOPE OF THE WIND RIVER MTNS WITH
CONSIDERABLE BLOWING SNOW EXPECTED ON SOUTH PASS.

THEN AFTER A SHORT BREAK IN THE INTENSITY OF THE SNOWFALL IN WESTERN
WY SATURDAY MORNING...SNOWFALL WILL INCREASE AGAIN SATURDAY
AFTERNOON AS MORE ISENTROPIC LIFT...ALBEIT NOT QUITE AS STRONG AS
THE LIFT EXPECTED TODAY...STREAMS INTO THE NEXT BROADER FLAT RIDGE
AHEAD OF THE NEXT SHORTWAVE TROUGH FLOWING WITHIN THE FAST BACKING
WESTERLY FLOW. THIS BOUT OF HEAVIER SNOWFALL WILL LAST INTO SATURDAY
EVENING.

THEN AFTER ANOTHER SUBTLE BREAK IN THE ACTION...SNOWFALL WILL PICK
UP SIGNIFICANTLY AGAIN ON SUNDAY AS THE FLOW BACKS TO A WEST
SOUTHWEST DIFLUENT FLOW...A MORE DIRECT TRAJECTORY OFF THE
SUBTROPICAL PACIFIC. THIS WILL BE A STRONGER SYSTEM WITH NEGATIVE
LIFTED INDICES EXPECTED OUT AHEAD OF THE ASSOCIATED PACIFIC COLD
FRONT AND MORE Q VECTOR FORCING. MONDAYS TEMPS WILL BE A BIT COOLER
BEHIND THE FRONT WITH LESS OF A CHANCE OF SNOWFALL.
OVERALL...HOWEVER...TEMPS WILL BE RATHER MILD THROUGH THE WEEKEND
UNTIL THE FROPA.

EAST OF THE DIVIDE...

WIND WILL BE THE MAIN FEATURE TODAY AND THROUGH THE WEEKEND. AHEAD
OF THE FIRST AFOREMENTIONED SHORTWAVE IN THE ONGOING PROGRESSIVE
WESTERLY FLOW...THE GRADIENT WILL TIGHTEN...ESPECIALLY THIS
EVENING...WITH H7 WINDS INCREASING TO 50 KNOTS TONIGHT ALONG WITH 5
700MB HEIGHT LINES SPACED EVERY 3 DECAMETERS ACROSS WY. MET MOS
GUIDANCE IS ADVERTISING 29 KNOT SUSTAINED WINDS FOR KRKS FOR 00Z
THIS EVENING. WILL HOIST A HIGH WIND WARNING FOR ZONE 19...AND ONLY
19...SINCE IT WILL BE A RATHER BORDERLINE EVENT...VALID FROM NOON
TODAY TO MIDNIGHT TONIGHT. THIS PARTICULAR WEATHER FEATURE WILL
SPREAD SOME LIGHT RAIN AND SNOW SHOWERS EAST OF THE DIVIDE...MAINLY
OVER JOHNSON COUNTY. 3 TO 5 INCHES OF SNOW IS EXPECTED OVER THE BIG
HORN MOUNTAINS TONIGHT.

OTHERWISE EXPECT GENERALLY BRISK WEST SOUTHWEST WINDS FROM RKS TO
CPR AND AT THE HIGHER ELEVATIONS THROUGH THE WEEKEND ALONG WITH
RATHER MILD TEMPS WITH HIGHS IN THE 50S IN MANY AREAS.

ON SUNDAY EVENING...A COLD FRONT WILL SWEEP SOME RAIN AND SNOW
SHOWERS ACROSS THE DIVIDE TO MOST AREAS EAST OF THE DIVIDE. THIS
PRECIP WILL BE ACCOMPANIED WITH ALTO OF WIND GIVEN THE 7MB 3 HOURLY
POST FRONTAL SURFACE PRESSURE RISES.

.LONG TERM...MONDAY THROUGH FRIDAY

IN WAKE OF THE SYSTEM SUNDAY/SUNDAY NIGHT...GLOBAL MODELS CONTINUE TO
SHOW A MAINLY DRY WESTERLY FLOW MONDAY...WITH ONLY A HINT OF SOME
LIGHT SNOW/FLURRIES OVER THE NORTHWESTERN MOUNTAINS. STRONG TO
POSSIBLY HIGH WIND POSSIBLE IN THE WIND CORRIDOR FROM KRKS TO
KCPR.

MOIST WESTERLY FLOW SHOULD THEN DEVELOP MONDAY NIGHT AND TUESDAY
MORNING AHEAD OF LOW AMPLITUDE TROUGH PUSHING INTO THE PACIFIC
NORTHWEST. THIS SHOULD RESULT IN WIDESPREAD SNOWFALL ACROSS THE
WEST...WITH CONTINUED DRY...BUT WINDY CONDITIONS EAST OF THE DIVIDE.
CURRENTLY IT APPEARS SNOWFALL AMOUNTS OVER THE WEST MONDAY NIGHT AND
TUESDAY SHOULD BE ON THE LIGHT SIDE.

THIS LOW AMPLITUDE TROUGH IS EXPECTED TO PUSH EASTWARD ACROSS THE
NORTHERN/CENTRAL ROCKIES IN THE TUESDAY NIGHT/WEDNESDAY TIME FRAME.
THE GFS IS FLATTER AND QUICKER WITH THIS INITIAL TROUGH THEN THE
ECMWF AND GEM WHICH DIGS THE SYSTEM AND THUS IS A BIT SLOWER.
ALTHOUGH THERE ARE TIMING ISSUES...MODELS ARE IN GENERAL AGREEMENT
WITH A STRONG PACIFIC COLD FRONT IMPACTING THE AREA IN THE TUESDAY
NIGHT/WEDNESDAY TIME FRAME...WITH COOLER TEMPS AND THE POSSIBILITY OF
PRECIPITATION SPILLING EAST OF THE DIVIDE. COULD SEE A 12-24 HOUR
WINDOW WHERE SIGNIFICANT SNOWFALL OCCURS OVER THE WEST DURING
TUESDAY NIGHT/WEDNESDAY.

GLOBAL MODELS THEN SHOW THE POSSIBILITY OF A STRONGER TROUGH
AFFECTING THE AREA THURSDAY AND FRIDAY...WITH A CANADIAN COLD FRONT
PUSHING SOUTH ACROSS THE FORECAST AREA FRIDAY. CURRENTLY IT APPEARS
THE WEST SHOULD SEE SNOWFALL THURSDAY/THURSDAY NIGHT...SPILLING EAST
OF THE DIVIDE THURSDAY NIGHT/FRIDAY...WITH MODELS INDICATING SOME
UPSLOPE EAST.

TEMPERATURES WILL BE ABOVE TO WELL ABOVE AVERAGE THROUGH
TUESDAY...BEFORE COLDER TEMPERATURES RETURN WEDNESDAY AND
THURSDAY...WITH MUCH BELOW AVERAGE TEMPERATURES POSSIBLE FRIDAY.

&&

.AVIATION.../12Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
WINDS WILL REMAIN RELATIVELY LIGHT THROUGH THE MORNING WITH SOME
LOCAL LLWS REMAINING ALONG THE EAST SLOPES OF THE DIVIDE...VCNTY
KCOD-KDUB.  THE NEXT PACIFIC STORM SYSTEM WILL DIVE SE ACROSS THE
NORTHERN ROCKIES FRIDAY AFTN/EVE WITH WINDS AND AREAS OF LLWS
INCREASING THROUGH THE AFTERNOON WITH MAX WIND SPEEDS EXPECTED 22Z
FRI-07Z SATURDAY IN MOST AREAS.  AN ASSOCIATED COLD FRONT WILL
SPREAD ISOLD/WDLY SCT -SHRASN ACROSS MAINLY THE NE...VCNTY AND N-E
OF A KCOD-KCPR LINE...03Z-09Z SATURDAY.  SFC WINDS WILL GRADUALLY
DIMINISH BEHIND THE FRONT BUT AREAS OF LLWS WILL REMAIN THROUGH 12Z
SATURDAY.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
VFR CONDITIONS WILL PREVAIL OVER THE TERMINALS OVERNIGHT WITH HIGHER
MTNS OBSCURED IN -SN THROUGH 15Z SATURDAY.  SNOW AND WIDESPREAD IFR
CONDITIONS WILL RAPIDLY INCREASE FROM WEST TO THE DIVIDE 16Z-19Z
SATURDAY ALONG WITH WIDESPREAD MTN OBSCURATIONS.  THESE CONDITIONS
WILL CONTINUE THROUGH THE AFTERNOON ALONG WITH INCREASING W-SW WIND
AND AREAS OF LLWS.  VSBYS WILL GRADUALLY IMPROVE THROUGH SATURDAY
EVENING...BUT WIDESPREAD 20-30KT WIND WITH HIGHER GUSTS AND LLWS
WILL REMAIN THROUGH THE EVENING BEFORE GRADUALLY DIMINISHING EARLY
SATURDAY MORNING.

&&

.FIRE WEATHER...

ABUNDANT SNOWFALL IS EXPECTED IN FAR WESTERN WYOMING THROUGH THE
WEEKEND SO NO FIRE CONCERNS THERE. EAST OF THE DIVIDE...BRISK WEST
SOUTHWEST WINDS ARE EXPECTED FROM ROCK SPRINGS TO CASPER AND AT THE
HIGHER ELEVATIONS. SOME PRECIPITATION IS EXPECTED TONIGHT EAST OF
THE DIVIDE...MAINLY IN ZONE 281 WHERE LIGHT RAIN AND SNOW SHOWERS
WILL FALL AND IN ZONE 285 WHERE ACCUMULATING SNOWFALL IS EXPECTED.
ON SUNDAY NIGHT...MORE SIGNIFICANT RAIN AND SNOW SHOWERS WILL SPREAD
TO AREAS EAST OF THE DIVIDE ALONG WITH BRISK VEERING WINDS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 5 AM MST
SATURDAY WYZ001-002-015-023.

HIGH WIND WARNING FROM NOON TODAY TO MIDNIGHT MST TONIGHT WYZ019.

WINTER STORM WARNING FROM 8 AM THIS MORNING TO 5 AM MST SATURDAY
WYZ012>014-024-025.

&&

SHORT TERM...LIPSON
LONG TERM...WM
AVIATION...AEM
FIRE WEATHER...LIPSON
Hazardous weather outlook, Feb 14, 3:00 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
300 AM MST FRI FEB 14 2014

WYZ001>020-022>030-151300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
300 AM MST FRI FEB 14 2014

...WINTER STORM WARNING AND ADVISORIES FOR MUCH OF WESTERN WYOMING
FROM 8 AM TODAY THROUGH 5 AM SATURDAY...

...HIGH WIND WARNING FOR SOUTHEAST FREMONT AND SOUTHWEST NATRONA
COUNTIES FROM NOON TODAY TO MIDNIGHT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SNOW AND BLOWING SNOW OVER MUCH OF THE WEST TODAY AND
TONIGHT. VERY STRONG WINDS OVER SOUTHEAST FREMONT AND SOUTHWEST
NATRONA COUNTIES THIS AFTERNOON AND EVENING. PLEASE SEE THE WINTER
STORM AND HIGH WIND STATEMENTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY AND SUNDAY...SIGNIFICANT SNOWFALL POSSIBLE MAINLY OVER THE
WESTERN MOUNTAINS SATURDAY NIGHT AND SUNDAY. STRONG TO POTENTIALLY
DAMAGING WIND AT TIMES...MAINLY IN THE WIND CORRIDOR FROM ROCK
SPRINGS TO CASPER...AS WELL AS THE EASTERN SLOPES OF THE ABSAROKA
MOUNTAINS AND THE CODY FOOTHILLS.

MONDAY AND TUESDAY...STRONG WINDS POSSIBLE AT TIMES...ESPECIALLY IN
THE WIND CORRIDOR BETWEEN ROCK SPRINGS TO CASPER...AND THE CODY
FOOTHILLS.

TUESDAY NIGHT AND WEDNESDAY...SIGNIFICANT SNOWFALL POSSIBLE ACROSS
THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 1 high wind. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
February 14, 7:00 AM MST to February 15, 7:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell in the Tetons with 15 inches reported at the Grassy Lake and Granite Creek SNOTEL sites.

Winter Storm, Salt River & Wyoming Ranges

When
February 14, 8:00 AM MST to February 15, 12:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Heavy snow fell across the Salt and Wyoming Ranges. The highest snowfall amounts were 17 inches reported at Indian Creek and Blind Bull Summit.

Winter Storm, Upper Green River Basin Foothills

When
February 14, 12:00 PM MST to February 15, 12:00 PM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
Trained Spotter
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

A trained spotter measured 11 inches of snow northwest of Daniel.

High Wind, Green Mountains & Rattlesnake Range

When
February 14, 2:45 PM MST to February 15, 5:00 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Numerous wind gusts past 60 mph were measured at Camp Creek. The maximum wind gust was 80 mph.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489880, 489881, 489883, 489886.